Pennsylvania, 2013Hail and Damaging Winds in Pennsylvania, August 7, 2013
August 7, 2013 · NWS PBZ · 9 events in 5 counties and zones
Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 7, 1:43 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT WED AUG 7 2013
.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THE REST OF THE WEEK AS A SLOW
MOVING COLD FRONT CROSSES THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHWRS/TSTMS CONT TO DVLP AND MOVE ALG AN OLD OUTFLOW BNDRY ACRS
OH. INSTBY CHARTS AND RECENT MESO DATA SHOW MARGINAL CONDS FOR SVR
WEA N OF PIT. THREAT HAS BEEN LOCALIZED TO CELL MERGERS SO FAR IN
OH. BEST SHEAR SHOULD REMAIN ACRS FAR NRN PA AND SRN ONTARIO. WL
MONITOR ANY TRAINING WITH LCLY HVY RAINFALL AS WELL. ELSW...SCT
TSTMS HAVE DVLPD IN A PUSH OF MOIST AIR ACRS OH AND WV. EXP THIS
GENERAL SCENARIO TO CONT THIS EVE UNTIL CNVCTN BEGINS TO DMNSH AFT
SUNSET.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A CDFNT WL MOV S INTO THE AREA THU AND THU NGT AS ANOTHER SHRTWV
MOVS ACRS THE OH VLY. BROUGHT IN LIKELY POPS FM S TO N LT THU AND
THU NGT. INSTBY IS SOMEWHAT LMTD BUT PLENTY OF MOISTURE SHOULD
ALLOW FOR SHWRS AND PSBL TSTMS. WL MONITOR HEAVY RAINFALL
POTENTIAL BUT ATTM NO FOCUSED AREA FOR A WDSPRD FLOOD THREAT. THE
FNT WL CONT TO DRIFT SWD FRI INTO CNTRL/SRN PA AND OH. THE SHRTWV
WL EXIT FRI MRNG BUT ANOTHER IS EXPD TO MOVE IN LATE FRI WITH
ADDNL SHWRS/TSTMS. WARM AND HUMID CONDS WL CONT THRU THE PD.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE CDFNT SHOULD SHIFT SWD SAT NGT AS A SECONDARY TROF/CDFNT DROPS
S ACRS THE GT LKS. THESE SYSTEMS SHOULD MOVE OUT OF THE AREA BY
SUN WITH BLDG HIGH PRES INTO ERLY NXT WK. TEMPS SHOULD AVG A
LITTLE BLO SEASONAL LVLS.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
GENL VFR CAN BE EXPECTED FOR MUCH OF THE DAY...BUT DEGRADATION IS
FORECAST LTR THIS AFTN AS A CDFNT MOVG ACRS THE GREAT LAKES WL LIKELY
DVLP SOME SHWRS AND TSTMS OVR THE UPR OH REGION.
HAVE THUS INCLUDED A VCTS FOR PORTS FM BVI NWD AND VCSH ELSEWHERE...BUT
HAVE OPTED OUT OF AN OVRNGT MENTION AS MDLS INDICATE WANING SHRTWV SPPRT
TO ACCOMPANY THE EVENING STABILIZATION. OTHERWISE...WITH ABUNDANT LLVL
MSTR...AND CONTD ASCENT VIA APPRCHG FRONT...RESTRICTIONS FM CIGS AND
VSBY ARE ANTICIPATED. INTIAL PROGNOSIS WL BE OF MVFR...BUT FUTURE AMENDMENTS
MAY BE MORE PESSIMISTIC.
OUTLOOK.../THURSDAY THROUGH MONDAY/...
SOME RESTRICTIONS ARE ANTICIPATED FM MRNG CIGS AND FOG...IN ADDITION
TO SHWRS AND TSTMS ON THU AND FRI. GENL VFR IS EXPECTED WITH WEEKEND
HIGH PRES...ALTHOUGH MRNG RESTRICTIONS MAY LINGER OVR SRN PORTS DUE
TO FRONTAL VICINITY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
07/15
Hazardous weather outlook, Aug 7, 3:36 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT WED AUG 7 2013
OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
080845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-
HANCOCK-BROOKE-
436 AM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021>023-041-
080845-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-
FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
436 AM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 7, 1:59 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED AUG 7 2013
PAZ007-008-014-015-072000-
BUTLER PA-CLARION PA-MERCER PA-VENANGO PA-
259 PM EDT WED AUG 7 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN MERCER...EXTREME
NORTHEASTERN BUTLER...VENANGO AND WEST CENTRAL CLARION COUNTIES...
AT 257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF MAURICE K GODDARD STATE PARK TO 2 MILES SOUTH OF
HARLANSBURG. THESE STORMS ARE NEARLY STATIONARY.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MERCER... VAN... SUGARCREEK...
STONEBORO... SENECA... POLK...
OIL CITY... MAURICE K GODDARD STATE PARK...
KENNERDELL... FRANKLIN... EMLENTON...
COOPERSTOWN...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4149 7954 4129 7954 4116 7962 4115 7968
4117 7969 4115 7970 4114 7974 4117 8043
4135 8022 4149 8023 4150 8001 4153 7996Special weather statement, Aug 7, 2:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT WED AUG 7 2013
PAZ007-013-072000-
LAWRENCE PA-MERCER PA-
304 PM EDT WED AUG 7 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND EXTREME
SOUTHEASTERN MERCER COUNTIES...
AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF YOUNGSTOWN...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BESSEMER... NEW CASTLE... HARLANSBURG...
MCCONNELLS MILL...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4108 8009 4100 8017 4098 8016 4089 8016
4095 8053 4110 8053 4111 8052Thunderstorm Wind, Butler
- When
- August 7, 2:50 PM EST
- Where
- Butler County, 1.25 mi WSW of Whiskerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.070, -79.890
State official reported two trees down in Eastern Cherry Township.
Hail, Armstrong
- When
- August 7, 3:31 PM EST
- Where
- Armstrong County, 0.87 mi NW of Adrian
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.890, -79.540
Thunderstorm Wind, Jefferson
- When
- August 7, 3:31 PM EST
- Where
- Jefferson County, Sigel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.280, -79.120
State official reported a few trees down in Eldred Township and Brookville.
Hail, Armstrong
- When
- August 7, 3:37 PM EST
- Where
- Armstrong County, 1.04 mi W of West Mosgrove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.870, -79.500
Hail, Indiana
- When
- August 7, 4:40 PM EST
- Where
- Indiana County, 0.87 mi SW of Homer City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.540, -79.160
Hail, Indiana
- When
- August 7, 4:40 PM EST
- Where
- Indiana County, 0.87 mi SW of Homer City
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.540, -79.160
Hail, Indiana
- When
- August 7, 5:05 PM EST
- Where
- Indiana County, 0.69 mi N of Brush Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -79.070
Thunderstorm Wind, Fayette
- When
- August 7, 5:18 PM EST
- Where
- Fayette County, 2.14 mi SSE of Layton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.070, -79.710
State official reported multiple trees and wires down.
Thunderstorm Wind, Fayette
- When
- August 7, 5:31 PM EST
- Where
- Fayette County, 0.53 mi W of Connellsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.020, -79.590
State official reported multiple trees and wires down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475417, 475413, 475418, 475414, 475415, 475432, 475416, 475419, 475420.